Thank Goodness for Prednisone . . . I Think
During stressful times in my life, it’s nearly a given that my rheumatoid arthritis will flare up. Already struggling to keep up with life’s demands, a flare makes it far more difficult to get through a day, much less a to-do list. Swollen, aching, and exhausted, I’ll put a call in to my rheumatologist’s office, where I’ll be told to employ the first line of attack against a flare: prednisone.
On day one of a dose pack, I am always grateful. It is pretty amazing how quickly prednisone decreases swelling. I first beheld the wonders of prednisone right after my diagnosis of rheumatoid arthritis. Having been swollen and in pain for months without an explanation, I was beginning to think this would be my new daily reality as I went from doctor to doctor. However, once I was referred to a rheumatologist, he was able to diagnose me after one visit, and the first treatment he chose was prednisone. After just 24 hours on the medication, I remember marveling at being able to once again make a fist with my fingers, as they had previously been too swollen to bend to a 90-degree angle, much less curl all the way into a ball. Ecstatic to recover full range of motion, I was excited about the medication in spite of the possible side effects. Even to this day, I still feel that initial enthusiasm when I begin a dose pack and first notice it kicking in. After being in a flare, any decrease in symptoms is welcome.
Of course, the first night of my dose pack I usually have difficulty sleeping, but I typically don’t even mind because I’ve already been struggling for several nights to sleep while experiencing relentless pain. Not being able to sleep from feeling amped up is preferable to being kept awake by pain, and with the memory of that discomfort so fresh, I don’t feel frustrated from prednisone’s impact on my sleep . . . at least for the first night or two. However, as the days on the medication progress, the sleep disturbance from prednisone becomes more problematic. I increase my dose of sleep medication to compensate for the sleeplessness of steroids, but then I feel groggy the next morning.
Fortunately, my next dose of prednisone will give me a pick-me-up, and counteract some of the grogginess. After the fatigue of a flare, the burst of energy I experience shortly after taking my pills in the morning makes me feel like Superman after he gets away from the kryptonite that’s been weakening him. Like a kid high on a sugar rush, I feel giddy and energetic. It’s a welcome change of pace, and allows me to be more productive and play catch-up from the days of flare-decreased activity. For the first two or three hours after taking my prednisone, I’m once again feeling grateful for it.
That is, until mid-morning. I’ve never been a breakfast person, so I usually bring some yogurt and a couple of pieces of fruit to work to snack on throughout the morning. On a normal day, it tides me over to lunch perfectly. However, when I’m on prednisone I will have eaten everything I brought by 10:00am and I’ll still feel hungry. Ever since having my first child five years ago I’ve struggled to get back to my target weight. Any progress that I make in the goal is counteracted when I’m on prednisone, adding “steroid weight” to “baby weight.” The hunger I feel while on prednisone is different than what I experience on a typical day. There’s a sense of urgency to the hunger that makes eating between meals seem like a necessity rather than an indulgence.
Luckily, I’ve never had to take prednisone for longer than a six-week period. I know many people who have been on it for months at a time, acquiring the “moon face” that makes them look so different than they did before the drug. I’ve only had to contend with the medication making me feel different, for better and for worse, and haven’t had to deal with it making me look different as well. So while I am no stranger to the dose pack, I don’t have as strong a reason to curse it as others do. That allows me to be more grateful than resentful toward the drug. Yet, each time I take it, I do feel that mix of emotions. I am always eager for the rapid decrease in inflammation it will cause, but as soon as my fingertips drop the pill into my mouth my tongue is immediately outraged at the absolutely horrible taste (has there ever been a worse-tasting, faster-dissolving pill than prednisone?), and I’m immediately reminded of the side effects that will accompany the benefits of the drug.
How often you do experience an unexpected boost of energy?